Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 264, NWS Denver/Boulder, CO

July 8, 2023Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2023, 1:16 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2023, 1:16 PM MDT (19:16 UTC)
Expired
Jul 8, 2023, 1:45 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:09 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:40 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 10:40 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1040 AM MDT Sat Jul 8 2023

.UPDATE...
Issued at 957 AM MDT Sat Jul 8 2023

Low clouds cleared quickly this morning over the I-25 corridor,
and temperature have consequently been running 2-8 degrees warmer
than this time yesterday from about Longmont southward into the
Palmer Divide. Have bumped up highs a few degrees with this in
mind.

Moist southeast surface flow is also setting up well, and
satellite imagery depicts increasing coverage of mid level clouds
streaming northward. Overall the forecast for convection today
remains on track, and the latest 12Z guidance still favors fairly
abundant thunderstorm development this afternoon in the plains.
The bottom line is scattered strong to severe storms look likely
today, particularly east of I-25, with large hail the main hazard
and a few landspout tornados possible as well along a probably
surface boundary associated with the DCVZ to the SE of Denver. See
discussion below for more details.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sat Jul 8 2023

Key messages:

1) Severe storms with large hail and even a couple tornadoes
possible this afternoon and early evening
2) Considerable uncertainty in when and where stronger storms
develop
3) One last cool day before summer heat returns

A rather convoluted weather picture this morning with multiple
factors playing a role for diagnosing the severe weather threat
today. An unseasonably strong 100+ kt jet max is stretched across
the forecast area early this morning, with the left exit region
and even some mid level frontogenesis providing lift over the
Wyoming border area and northeast plains. Scattered showers and an
isolated storm or two can be expected into at least mid morning if
not the noon hour. Elsewhere, we're slightly subsident from the
above mentioned factors, so mostly dry conditions should persist
this morning. There was a mostly broken mid level cloud deck, but
should further thinning of that occur then patchy fog/lower
stratus deck could still develop with narrow T/Td spreads in a
very moist boundary layer.

That could have implications for expected convection later today,
as any low clouds, or even mid level clouds, will likely play a
role in differential heating and storm development. We'll be in a
weakly capped environment by mid afternoon no matter what, so
sunshine will likely be a direct factor in when/where the stronger
convection develops. Also, the low level southeast flow will
result in development of a Denver Convergence Vorticity Zone
(DCVZ), and yet another source of convective initiation. That is
most likely to set up very close to metro Denver, and would be a
potential source of low level vorticity stretching into developing
thunderstorms and thus landspout tornado threat. While most
likely this develops slightly to the east of metro Denver (roughly
from Parker area to near Watkins, there's a chance it could be
farther west again depending on differential heating and exact
strength of low level southeast gradients.

At this point, we do expect the greatest MLCAPE near 1000-1500
J/kg and strongest Theta-E ridge to develop very close to the
I-25 Corridor. It was interesting to note the Convective Allowing
Models (CAMs) keep the highest probability of severe storms even
farther east, but again this all depends on clouds and mixing and
mesoscale influences. Also, even a synoptic influence may be
present considering the proximity of the upper level jet lifting
slowly northward to the Wyoming border area. It's been noted in
the past that sometimes the strongest/severe storms occur on
either side of the jet, which essentially means severe storms
would be possible for most if not all of the Front Range I-25
Corridor and adjacent plains to around Sterling and Akron.

In summary, there's a higher threat of severe storms today
considering the increasing MLCAPE, building Theta-E ridge, and
still unseasonably strong vertical shear profiles. Given the
MLCAPE and shear, large hail to golf ball sized or slightly
bigger, and even a couple tornadoes/landspouts will be possible
along the DCVZ. More uncertainty was introduced with the latest
CAMs especially farther north due to less instability near the WY
border. However, with southeast low level winds, dewpoints
holding in the 50s, and still sufficient MLCAPE wouldn't be
surprised if the severe threat exists all the way into southeast
Wyoming and SPC places that area back into the Slight Risk. Main
severe threat should be 3-6 pm for the I-25 Corridor and nearby
adjacent plains to Greeley and Fort Morgan, and then 5 pm - 8 pm
as storms propagate southeast toward Limon and Lincoln County this
evening.

Storm intensity should weaken thereafter as energy is used up, but
still some scattered showers could linger toward midnight or even
a bit after that on the eastern plains. Skies then clear overnight
with some patchy fog possible given very moist boundary layer.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Jul 8 2023

The heat is on.

An upper level ridge prevails across our region Sunday through late
next week. Zonal flow persist at 500mb for northeastern Colorado.
This pattern will likely limit our precipitation chances as relative
humidity values decrease throughout the 500-700mb layer Sunday
through early next week. Embedded shortwaves, particularly
Monday, Wednesday, and Thursday could provide enough support for
isolated showers and storms if there is moisture. GFS and the NAM
remain dry while the ECMWF keeps scattered showers for the Palmer
Divide and eastern plains during this period. Either way, if any
limited showers or storms were to occur, this will not be enough
to relief from the increasing heat. 700mb temperatures soar by
Tuesday afternoon near 16-18 C meaning Tuesday will likely be the
hottest day next week. With minimal cloud cover, temperatures
across the region could increase 5-8 degrees above normal. Tuesday
afternoon temperatures for the mountains and valleys are on track
to reach to the mid 70s to lower 80s. Parts of the urban corridor
and plains could reach the low to mid 90s. This warm pattern
continues through Friday bringing above normal temperatures for
all areas. As northeast Colorado shifts into a warmer and drier
pattern, near critical fire weather conditions are possible for
the mountains and valleys Sunday through Wednesday due to
humidities trending between 15-20 percent and westerly winds
producing gusts up to 20-25 mph but this will depend on fuels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 957 AM MDT Sat Jul 8 2023

VFR conditions will prevail today. Expect increasing mid level
clouds with bases 040-060 over the next 2-4 hours. Scattered
afternoon TS will develop over the I-25 corridor as early as 20Z,
but primary threat window for Denver area terminals will be
21-01Z. Robust SE winds will likely turn more easterly by early
afternoon with sustained speeds remaining at or above 10 kts.

A surface convergence zone looks to set up SE of Denver this
afternoon and could serve as a source for spinning up a brief
landspout tornado or two. Suspect this threat will stay confined
to areas just SE of KDEN, but not out of the question this could
occur farther west if the convergence zone forms closer to the
metro. Otherwise, heavy rain and hail will be the main hazards
with stronger TS this afternoon. Expect convection to shift
eastward away from the terminals in the evening, with low clouds
likely developing overnight. Some potential for FG development in
the vicinity of KDEN early Sun AM as well. Confidence not quite
high enough to include in the TAF just yet, but will need to
monitor.

&&

.HYDROLOGY...
Issued at 400 AM MDT Sat Jul 8 2023

The threat of flash flooding will increase this afternoon,
primarily for the Cameron Peak scar but also somewhat for the
plains considering strength of storms and some potential for
training. The storms will be moving along at a good clip (mostly
~30 mph) given the strong mid/upper level flow. Localized
flooding of streets and creeks will be possible over the lower
elevations, particularly with larger and training thunderstorms.

The flooding threat will be low over the burn areas Sunday
through early next week as a drier pattern begins.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Rodriguez
SHORT TERM...Barjenbruch
LONG TERM...AD
AVIATION...Rodriguez
HYDROLOGY...Barjenbruch/AD
Hazardous weather outlook, Jul 8, 10:14 AM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1014 AM MDT Sat Jul 8 2023

COZ030>051-091615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1014 AM MDT Sat Jul 8 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected to develop
this afternoon and track southeast across the plains through early
evening. Large hail to golfball size or slightly larger will be
possible with the strongest storms, as well as a few brief
landspout tornados east of the Denver metro. The strongest
thunderstorms will mostly be confined to areas east of I-25.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated severe storm is possible on the plains Monday through
Wednesday evenings, mainly near the eastern Colorado border.
Otherwise it will be hot with minimal thunderstorm activity
through midweek. A gradual increase in thunderstorm coverage is
expected starting Thursday or Friday, with a few severe storms
possible. The risk of burn area flooding will be very low through
midweek, then begin to increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required after 2 pm.

Rodriguez/Gimmestad

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:22 PM MDTSpecial Weather StatementBOUDenver23 min
Jul 8, 1:54 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 8, 1:59 PM MDTSevere Thunderstorm WarningBOULogan, Phillips31 min
Jul 8, 2:04 PM MDTSpecial Weather StatementBOUBroomfield41 min
Jul 8, 2:15 PM MDTSevere Thunderstorm WarningBOUAdams, Weld45 min
Jul 8, 2:28 PM MDTSevere Thunderstorm WarningBOUPhillips47 min
Jul 8, 2:32 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Jul 8, 3:11 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe49 min
Jul 8, 3:33 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson42 min
Jul 8, 3:48 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe117 min
Jul 8, 3:55 PM MDTTornado WarningBOUElbert35 min
Jul 8, 4:22 PM MDTTornado WarningBOUMorgan, Washington23 min
Jul 8, 4:28 PM MDTSevere Thunderstorm WarningBOUElbert32 min
Jul 8, 4:38 PM MDTSevere Thunderstorm WarningBOUWashington52 min
Jul 8, 4:42 PM MDTSpecial Weather StatementBOULogan, Phillips, Sedgwick48 min
Jul 8, 4:58 PM MDTAreal Flood AdvisoryBOULogan, Phillips, Sedgwick3 hr
Jul 8, 5:07 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUPhillips, Sedgwick23 min
Jul 8, 5:34 PM MDTSpecial Weather StatementBOUPhillips26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.